Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 255, NWS Springfield, MO

August 18, 2001Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 18, 2001, 7:46 PM CDT for Stone County, Missouri. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2001, 7:46 PM CDT (00:46 UTC)
Expired
Aug 18, 2001, 9:00 PM CDT
In force
74 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stone County, MO

The radar

The Springfield radar (KSGF), 50 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2137 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2137 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS53 KSGF 190048
SVRSGF
MOC209-190200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
746 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 900 PM CDT

* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CLEVER...OR 10 MILES WEST OF OZARK...
  MOVING SOUTH AT 20 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY
  PRODUCE HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS
  OF 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CRANE BY 820 PM CDT.
   GALENA BY 835 PM CDT.
   REEDS SPRING BY 840 PM CDT.
   INDIAN POINT BY 855 PM CDT.

THE TOWNS OF HURLEY...PONCE DE LEON...ELSEY AND CAPE FAIR ARE ALSO IN
THE PATH OF THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS DAMAGING WINDS WITH THIS STORM MAY ALSO OCCUR 
WELL BEFORE THE ONSET OF THUNDER AND LIGHTNING. 

LAT...LON 3700 9362 3650 9362 3650 9332 3697 9336

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:24 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 18, 3:24 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT SAT AUG 18 2001

PRIMARY FORECAST CHALLENGE IS PRECIP CHANCE LATE THIS AFTERNOON INTO
THIS EVENING.

SURFACE FRONT STRETCHING FROM NEAR LAKE OF THE OZARKS TO NEAR
PARSONS KANSAS. CU FIELD FORMING ALONG THIS BOUNDARY SHOWN WELL ON
VISIBLE IMAGERY...WITH A COUPLE OF SMALL SHOWERS IN FAR SE KANSAS.
RECENTLY ISSUED SEVERE THUNDERSTORM WATCH INCLUDES NERN CWA...AND
THINK ANY SIGNIFICANT CONVECTION WILL REMAIN WITHIN THAT AREA.
CONVERGENCE ALONG MOST OF THE SURFACE BOUNDARY IS NOT EXPECTED TO BE
ENOUGH TO SUSTAIN DEEP CONVECTION. DRY MID LEVELS SHOWN ON RUC SGF
SOUNDINGS AND WEAK SUBSIDENCE CORRELATED WITH RIGHT EXIT REGION OF
300 MB JET STREAK OVER NRN MO SHOULD KEEP MOST CONVECTION IN CHECK
UNTIL CAPES BEGIN A RAPID DECLINE AFTER SUNSET.

FRONT CLEARS THE AREA SHORTLY AFTER MIDNIGHT...WITH SURFACE HIGH
PRESSURE BUILDING IN. WARM ADVECTION CLOUDS MAY SPREAD INTO AREA
SUNDAY NIGHT AND MONDAY AS SOUTHWEST 850 MB WINDS INCREASE. 500 MB
RIDGE BUILDS IN TUESDAY WITH QUIET WEATHER. RIDGE RIDER PROGGED BY
AVN TO DIG INTO NRN MO WEDNESDAY NIGHT...BUT WILD CARD OF
APPROACHING TROPICAL SYSTEM MAY ACT TO KEEP STRONG 500 MB RIDGE
SOMEWHAT FARTHER TO THE NORTH AND IN PLACE OVER MO. LATE WEEK MAY
SEE INFLUX OF TROPICAL MOISTURE AS REMAINS OF CHANTAL GET CAUGHT IN
SOUTHERLY MID LEVEL FLOW ON WEST SIDE OF EASTWARD MOVING 500 MB
RIDGE.

PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY...
FCSTID = 19

SGF UB 054/081 059/087 058 19000
    BUB   088/065 091/072 089                 0100000
JLN UB 054/081 059/087 058 19000
    BUB   088/065 091/072 089                 0100000
UNO UB 057/081 060/087 059 19000
    BUB   087/065 092/069 089                 0000000
VIH UB 054/081 059/087 058 19000
    BUB   088/065 091/072 089                 0100000

.SGF...
MO...NONE.
KS...NONE.

BROWNING

In the hours before

Special weather statement, Aug 18, 3:00 PM CDT, 4 hours 46 minutes before
MOZ057-058-069>071-079>081-083-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 677...IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CAMDEN...DALLAS...DENT...LACLEDE...MARIES...MILLER...PHELPS...POLK
AND PULASKI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...LEBANON...OSAGE BEACH AND ROLLA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BROWNING
Local storm report, Aug 18, 6:55 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    2 NW (SGF)SPRINGFIELD ARP MO   1.25 INCH HAIL
08/18/01   GREENE                         REPORTED BY PUBLIC.
                                          EVENT DURATION 5 MINUTES.

0645 PM    (SGF)SPRINGFIELD ARPT     MO   63 MPH TSTM GUST
08/18/01   GREENE
Local storm report, Aug 18, 7:10 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    SPRINGFIELD               MO   1.25 INCH HAIL
08/18/01   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 18, 7:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
731 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    REPUBLIC                  MO   60 MPH TSTM GUST
08/18/01   GREENE                         REPORTED BY PUBLIC.

0725 PM    2 N BATTLEFIELD           MO   .88 INCH HAIL
08/18/01   GREENE                         REPORTED BY MEDIA.
Local storm report, Aug 18, 7:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    REPUBLIC                  MO   WIND DAMAGE
08/18/01   GREENE                         REPORTED BY PUBLIC.

0731 PM    BATTLEFIELD               MO   .88 INCH HAIL
08/18/01   GREENE                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:03 PM CDTSevere Thunderstorm WarningSGFChristian72 min
Aug 18, 7:27 PM CDTSevere Thunderstorm WarningSGFGreene23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.